Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 48, NWS Quad Cities, IA

June 4, 2005Cedar County, Muscatine County, Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 4, 2005, 11:59 PM CDT for Cedar County, Muscatine County, Scott County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2005, 11:59 PM CDT (04:59 UTC)
Expired
Jun 5, 2005, 12:41 AM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Cedar County, IA, Muscatine County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 23 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 8:15 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 050459
SVRDVN
IAC031-139-163-050600-
/O.NEW.KDVN.SV.W.0048.050605T0459Z-050605T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1159 PM CDT SAT JUN 4 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CEDAR COUNTY IN EAST CENTRAL IOWA
  EASTERN MUSCATINE COUNTY IN EAST CENTRAL IOWA
  THIS INCLUDES THE CITY OF MUSCATINE
  NORTHERN SCOTT COUNTY IN EAST CENTRAL IOWA

* UNTIL 100 AM CDT

* AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WILTON...OR ABOUT 11 MILES NORTH OF MUSCATINE...AND MOVING
  NORTHEAST AT 40 MPH.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 264 AND 290.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4151 9083 4141 9110 4141 9113 4163 9119
      4178 9111 4176 9076 4172 9071 4175 9068
      4176 9062 4175 9041

$$

ERVIN
1 follow-up statement
000 
WWUS53 KDVN 050541
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1239 AM CDT SUN JUN 5 2005

IAC031-139-163-050549-
/O.CAN.KDVN.SV.W.0048.000000T0000Z-050605T0600Z/
CEDAR IA-SCOTT IA-MUSCATINE IA-
1239 AM CDT SUN JUN 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MUSCATINE...
WESTERN SCOTT AND SOUTHEASTERN CEDAR COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING DAMAGING 
WINDS AND LARGE HAIL HAVE WEAKENED. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

HOWEVER...THESE STORMS ARE STILL CAPABLE OF PRODUCING HEAVY 
RAIN....SMALL HAIL AND WIND GUSTS UP TO 45 MPH.

LAT...LON 4151 9083 4141 9110 4141 9113 4163 9119
      4178 9111 4176 9076 4172 9071 4175 9068
      4176 9062 4175 9041

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:53 PM CDT, 9 hours 6 minutes earlier.

Area forecast discussion, Jun 4, 2:53 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
253 PM CDT SAT JUN 4 2005

.SYNOPSIS...
SURFACE MAP SHOWS WARM FRONT LIFTING NORTHEAST OUT OF OUR CWA. THIS
PUTS MOST OF OUR CWA IN THE WARM SECTOR...WHERE TEMPS HAVE WARMED
DRAMATICALLY IN SOME AREAS (INTO THE LOWER TO MID 80S) AFTER THIS
MORNINGS CONVECTION. GREATEST SUFACE PRESSURE FALLS WERE IN
ASSOCIATION WITH THE WARM FRONT. SURFACE LOW WAS OVER THE SD-MN-IA
AREA WITH A BOUNDARY TRAILING SOUTHWEST TO ANOTHER LOW OVER
SOUTHWEST NE. UPPER AIR CHARTS SHOW VORT LOBE LIFTING NORTHEAST INTO
MN AND WI IN ASSOCIATION WITH THE WARM FRONT...WITH A STRONGER VORT
AREA MOVING EAST OUT OF NORTHEAST CO. AN UPPER LEVEL LOW WAS
ASSOCIATED WITH THIS VORT. AT 250 MB...THERE WAS A SPEED MAX (UP TO
75 KT) EXTENDING FROM SOUTHEAST NE INTO THE TX PANHANDLE.

RADAR SHOWS THE CONVECTION WHICH PROMPTED TWO SEVERE TSTM WARNINGS
EARLIER FOR TWO OF OUR COUNTIES WAS IN THE CHICAGO TO MILWAUKEE AREA
AND MOVING NORTHEAST. OTHERWISE...ONLY A FEW SMALL...MINOR..ECHOES
WERE OVER NORTHEAST IA.
..JAZ..

&&
.SHORT TERM...(TODAY AND TONIGHT)
OUR WEATHER MAY BE SIGNIFICANTLY IMPACTED BY THE CONVECTION FORCEAST
TO DEVELOP IN THE NE-KS-IA-MO AREA LATER TODAY. ACCORDING TO STORM
MOTION...ANY STORMS THAT DO DEVELOP THERE SHOULD MAINLY STAY SOUTH
OF THE IA-MO BORDER. THE BEST CHANCES FOR CONVECTION IN OUR CWA
WOULD BE IN THE SOUTH. IN ADDITION...THE CONVECTION TO OUR SOUTH MAY
HELP ROB OUR AREA OF SUFFICIENT MOISTURE FOR SIGNIFICANT ACTIVITY.

HAVING SAID THAT...THE BEST CHANCES FOR ORGANIZED CONVECTION IN OUR
AREA WILL BE LATER THIS EVENING AS A VORT MAX LIFTS NORTHEAST ACROSS
OUR AREA...IN THE 03-06Z TIME FRAME. WE MAY HAVE SOME ISOLATED TO
SCATTERED SHRA/TSRA BEFORE THEN HOWEVER. PARAMETERS DO NOT LOOK THAT
IMPRESSIVE FOR ANY ORGANIZED SEVERE WEATHER ACROSS MOST OF OUR CWA.
THE BEST CHANCES WOULD AGAIN BE IN THE SOUTH.

MAIN THREAT TONIGHT WILL BE WIND AND HAIL. TORNADO THREAT WILL BE
LOW. FORECAST SOUNDINGS INDICATE SOME SLIGHT SHEAR IN THE LOWER
LEVELS...WITH THE MOST IMPRESSIVE FEATURE BEING STRONG WINDS ALOFT.
IF THESE WINDS (MOMEMTUM) ARE TRANSPORTED TO THE SURFACE THERE COULD
BE SOME WINDS ABOVE SEVERE CRITERIA.
..JAZ..

&&

.LONG TERM...(SUNDAY AFTERNOON THROUGH TUESDAY)...
UPPER TROF MOVING THROUGH THE UPPER MIDWEST SHOULD INTERACT WITH
UNSTABLE AIRMASS EAST OF THE MISSISSIPPI RIVER SUNDAY AFTERNOON
TRIGGERING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS MAINLY
OVER NORTHWEST AND WEST CENTRAL ILLINOIS.  WILL CONTINUE SOME LOW
POPS FOR TSRA INTO THE EVENING HOURS FOR POSSIBILITY OF ADDITIONAL
CONVECTION AHEAD OF THE H5 TROF AXIS.  AFTER SUNDAY NIGHT...WEATHER
OVER THE AREA SHOULD SETTLE DOWN SOME AS SURFACE AND UPPER RIDGE
BUILD INTO THE REGION.

(TUESDAY NIGHT THROUGH SATURDAY)...

MODELS CONTINUE TO BE IN REASONABLE AGREEMENT WITH THE SYNOPTIC
FEATURES THROUGH THE PERIOD WITH TROF LOCATED OVER THE WESTERN U.S.
AND RIDGE TO THE EAST.  SWLY FLOW OVER CENTRAL U.S. WILL KEEP WARMER
THAN NORMAL TEMPS OVER THE REGION THROUGH THE PERIOD.  A SURFACE
FRONT WILL SET UP OVER THE AREA WEDNESDAY THROUGH FRIDAY PROVIDING A
FOCUS FOR THUNDER STORM DEVELOPMENT.  MODELS SUGGEST THAT THE
THUNDERSTORM THREAT WILL DIMINISH BY SATURDAY AS THE EAST COAST
RIDGE RETROGRADES INTO THE MISSISSIPPI VALLEY...FORCING FRONT TO THE
SOUTHEAST.
...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

JAZ/DLF
Hazardous weather outlook, Jun 4, 1:02 PM CDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
102 PM CDT SAT JUN 4 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
102 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON FROM NORTHEAST
KANSAS AND NORTHWEST MISSOURI INTO SOUTHWEST IOWA AND SOUTHEAST
NEBRASKA...AND MOVE EAST ACROSS THE REGION THROUGH LATE EVENING. THE
STRONGEST STORMS WILL HAVE THE POTENTIAL OF LARGE HAIL UP TO THE SIZE
OF GOLFBALLS AND STRAIGHT LINE WINDS UP TO 70 MPH BETWEEN 6 AND 11
PM. AN ISOLATED BRIEF AND WEAK TORNADO OR TWO MAY ALSO OCCUR. THE
HIGHEST RISK OF SEVERE WEATHER WILL BE WEST OF A DUBUQUE...
MUSCATINE...KAHOKA MISSOURI LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS SUNDAY AFTERNOON INTO EARLY
EVENING ACROSS NORTHWEST AND WEST CENTRAL ILLINOIS...AND EAST OF A
LINE FROM CASCADE TO FORT MADISON IN EASTERN IOWA. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AS A COLD FRONT MOVES INTO A MOIST UNSTABLE
AIRMASS OVER THE AREA. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WIND.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH FRIDAY.
CONDITIONS MAY BE FAVORABLE FOR SEVERE WEATHER WITH ROUNDS OF
THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY. MORE DETAILED
INFORMATION WILL BE AVAILABLE AS THIS TIME PERIOD NEARS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS  EVENING. INTERESTED
INDIVIDUALS SHOULD MONITOR CONDITIONS FOR POSSIBLE ACTIVATION LATER
THIS AFTERNOON.

A CONFERENCE CALL FOR EMERGENCY MANAGERS IN EAST CENTRAL AND
SOUTHEAST IOWA AND EXTREME NORTHEAST MISSOURI HAS BEEN SCHEDULED
FOR THIS AFTERNOON AT 3 PM CDT.

DLF

In the hours before

Local storm report, Jun 4, 11:36 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1136 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     SW CEDAR RAPIDS         41.97N 91.67W
06/04/2005  60 MPH           LINN               IA   TRAINED SPOTTER

1112 PM     TSTM WND GST     CEDAR RAPIDS            41.97N 91.67W
06/04/2005  63 MPH           LINN               IA   TRAINED SPOTTER

            REPORTED AT HAWKEYE DOWNS

&&

SCOTTD
Local storm report, Jun 4, 11:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1139 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     MORLEY                  42.01N 91.25W
06/04/2005  60 MPH           JONES              IA   TRAINED SPOTTER

1130 PM     TSTM WND DMG     MORLEY                  42.01N 91.25W
06/04/2005                   JONES              IA   TRAINED SPOTTER

            TREE LIMBS DOWN AND DAMAGE TO WINDOWS

&&

SCOTTD
Local storm report, Jun 4, 11:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1146 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     ANAMOSA                 42.11N 91.28W
06/04/2005  50 MPH           JONES              IA   TRAINED SPOTTER

&&

SCOTTD
Local storm report, Jun 4, 11:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1148 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     HAIL             NW DAVENPORT            41.56N 90.60W
06/04/2005  0.25 INCH        SCOTT              IA   TRAINED SPOTTER

&&

SCOTTD
Local storm report, Jun 4, 11:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1156 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     MOUNT CARROLL           42.10N 89.98W
06/04/2005                   CARROLL            IL   TRAINED SPOTTER

            TREE DAMAGE IN THE CITY

&&

SCOTTD
Local storm report, Jun 4, 11:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1158 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     TSTM WND GST     BURLINGTON              40.81N 91.12W
06/04/2005  45 MPH           DES MOINES         IA   AMATEUR RADIO

&&

SCOTTD

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:53 PM CDTSevere Thunderstorm WarningDVNBenton67 min
Jun 4, 9:10 PM CDTSevere Thunderstorm WarningDVNVan Buren35 min
Jun 4, 9:29 PM CDTTornado WarningDVNJefferson, Van Buren46 min
Jun 4, 9:45 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Keokuk60 min
Jun 4, 10:03 PM CDTSevere Thunderstorm WarningDVNBuchanan, Linn57 min
Jun 4, 10:13 PM CDTTornado WarningDVNIowa, Jefferson, Johnson, Keokuk, Washington47 min
Jun 4, 10:21 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware56 min
Jun 4, 10:32 PM CDTFlash Flood WarningDVNBenton8 hr
Jun 4, 10:39 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn56 min
Jun 4, 10:56 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Linn42 min
Jun 4, 11:01 PM CDTTornado WarningDVNLinn40 min
Jun 4, 11:04 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Lee, Van Buren50 min
Jun 4, 11:22 PM CDTSevere Thunderstorm WarningDVNCedar, Jones50 min
Jun 4, 11:51 PM CDTSevere Thunderstorm WarningDVNClinton, Scott39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.